Gastrointestinal side effects are common during oral immunotherapy (OIT) and eosinophilic esophagitis (EoE) is a potential complication. We aimed to characterize eosinophilic gastrointestinal responses to peanut OIT, in which peanut protein is given orally, with incremental increases in dose over time.Twenty adults with IgE-mediated peanut allergy were randomly assigned to groups given peanut OIT (n=15) or placebo (n=5); 1 additional subject withdrew before randomization. Serial gastrointestinal biopsies were collected at baseline (n=21, 0 weeks), following dose escalation (n=10, 52 weeks), and during the maintenance phase (n=11, 104 weeks). Endoscopic findings were characterized using the EoE endoscopic reference score. Biopsies were assessed for eosinophils per high-power field (eos/hpf) and other pathology features using EoE histologic scoring system scores. We performed immunohistochemical analyses of eosinophil peroxidase deposition, quantified using automated image analysis.At baseline, no subjects reported current gastrointestinal symptoms. However, 3 of the 21 subjects (14%) had esophageal peak eosinophil counts ≥15 eos/hpf and all subjects had dilated intercellular spaces (DIS). OIT induced or exacerbated esophageal eosinophilia (EE) at 52 weeks in most subjects (peak eosinophil counts >5 eos/hpf in 6 of 7 patients [86%]; peak eosinophil counts ≥15 eos/hpf in 4 of 7 patients [57%]). One subject met clinicopathologic criteria for EoE and withdrew; no significant changes in esophageal peak eosinophil counts were observed in the placebo group. EE in the OIT group corresponded with significant increases in EoE histologic scoring system scores and deposition of eosinophil peroxidase. In 4 of 6 participants (67%), OIT-induced EE and gastrointestinal eosinophilia resolved by the end of the maintenance phase. Gastrointestinal symptoms were not clearly associated with EE or gastrointestinal eosinophilia.In this pilot study, we found that peanut OIT-induced EE and gastrointestinal eosinophilia are usually transient and are not always associated with gastrointestinal symptoms. Clinicaltrials.gov no: NCT02103270.